Background: Treatment of rheumatoid arthritis with anti-tumour necrosis factor alpha (TNFalpha) agents may lead to autoantibody formation and flares of vasculitis, but renal complications are rare.
Methods: We report the clinical and pathologic findings in five patients with longstanding rheumatoid arthritis (duration of rheumatoid arthritis, 10-30 years; mean, 23 years) who developed new onset of glomerular disease after commencing therapy with anti-TNFalpha agents (duration of therapy, 3-30 months; median, 6 months).
Results: At presentation, three patients were receiving etanercept, one adalimumab and one infliximab. Two subjects presented with acute renal insufficiency, haematuria, nephrotic-range proteinuria, positive lupus serologies, and hypocomplementemia, and renal biopsies showed proliferative lupus nephritis. Two individuals presented with new onset renal insufficiency, haematuria and proteinuria, and renal biopsies showed pauci-immune necrotizing and crescentic glomerulonephritis. One of these subjects, who had anti-myeloperoxidase autoantibodies, also developed pulmonary vasculitis. The fifth patient presented with nephrotic syndrome and renal biopsy findings of membranous glomerulonephritis, associated with immune complex renal vasculitis. A pathogenic role for anti-TNFalpha therapy is suggested by the close temporal relationship with development of glomerular disease, and by the improvement in clinical and laboratory abnormalities after drug withdrawal and initiation of immunosuppressive therapy in most cases.
Conclusions: Rheumatoid arthritis patients receiving anti-TNFalpha agents may develop glomerulonephritis via the induction of rheumatoid arthritis-related nephropathy or de novo autoimmune disorders.